Alert archive / Virginia / Tornado Warnings in 2022
Tornado Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 6, 2022, 5:03 PM EDT for Washington County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2022, 5:03 PM EDT (21:03 UTC)
- Expired
- May 6, 2022, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Washington County, VA
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WFUS54 KMRX 062103
TORMRX
VAC191-062145-
/O.NEW.KMRX.TO.W.0004.220506T2103Z-220506T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
503 PM EDT Fri May 6 2022
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Eastern Washington County in southwestern Virginia...
* Until 545 PM EDT.
* At 503 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Abingdon, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
eastern Washington County, including the following locations...
Lindell, Emory-Meadow View and Glade Spring.
This includes Interstate 81 in Virginia between mile markers 20 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 3665 8190 3685 8200 3691 8182 3679 8170
3668 8164
TIME...MOT...LOC 2103Z 251DEG 30KT 3673 8196
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DGS1 follow-up statement
647
WWUS54 KMRX 062144
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
544 PM EDT Fri May 6 2022
VAC191-062153-
/O.EXP.KMRX.TO.W.0004.000000T0000Z-220506T2145Z/
Washington VA-
544 PM EDT Fri May 6 2022
...THE TORNADO WARNING FOR EASTERN WASHINGTON COUNTY WILL EXPIRE AT
545 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM EDT for southwestern
Virginia.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Morristown.
LAT...LON 3665 8190 3685 8200 3691 8182 3679 8170
3668 8164
TIME...MOT...LOC 2143Z 251DEG 30KT 3684 8157
$$
DGSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 6, 3:11 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 6, 3:11 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 311 PM EDT Fri May 6 2022 .SHORT TERM (Tonight and Saturday)... Key Messages: 1. The severe thunderstorm threat will continue through the remainder of the afternoon, diminishing this evening. 2. Lingering showers under an upper low on Saturday, with cooler temperatures. Discussion: The threat of severe thunderstorms continues for the entire area, with the threat shifting to the northeastern portions over the next few hours. Radar signatures in last hour have shown less rotation, so the tornado threat may be diminishing, although it cannot be ruled out entirely yet in southern sections. The primary threats through the evening will be large hail and damaging winds. The large hail threat will be rising in the next hour or two as WBZ heights drop with the passage of the mid/upper trough axis. The severe threat will end once the trough moves east, which is expected to occur around 00-02Z. A slow-moving closed mid/upper low will track across the central Appalachians tonight, and be located near the Chesapeake Bay area tomorrow. Cold temps aloft and overcast cloud cover will keep temperatures well below normal through Saturday. Light showers under the low will be scattered to numerous through the day, with greater coverage in northern sections. DGS .LONG TERM (Saturday Night through Friday)... Key Messages: 1. Some lingering showers possible Saturday night, mainly across far NE TN and SW VA. 2. Warming temperatures and dry conditions into the new work week. Discussion: On Saturday night, an upper level low ENE of the CWA will continue to shift eastward through the weekend, all while a deepening trough over the western CONUS begins to amplify ridging over the midwest. Some lingering activity will be possible Saturday night as the upper level low still meanders eastward, however, just expect light rain showers generally in far northeast TN and southwest VA. Heading into the work week, the synoptic pattern will continue to amplify. This will result in upper level ridging and surface high pressure influencing the weather across the south and central Appalachian region. Warming temperatures can be expected into the midweek with temperatures above normal by Tuesday through Thursday. By the end of the week, guidance suggest the upper level low shifting ENE at the start of the period will sink back southward. There still remains some discrepancies among long term guidance, nonetheless, NBM has populated with a return of some slight chance to chance PoPs Thursday and Friday afternoon. Currently nothing stands out enough to go against it this far out. Temperatures should remain above normal Friday as well. KS && .AVIATION... 18Z TAF DISCUSSION. Thunderstorms will be affecting the area through the rest of the afternoon, tracking from SW to NE. Gusty winds are expected at the TAF sites with the storms, along with IFR vis in heavy rainfall. Most of this activity should exit the area by 00Z. Tonight, an upper low pressure system will track overhead, which will lead to low clouds developing at all sites. MVFR cigs are expected to prevail, although IFR may be possible at TYS and moreso at TRI. A few scattered showers will also linger into tomorrow morning at TRI. DGS && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 56 65 52 76 54 / 20 20 0 0 0 Knoxville McGhee Tyson Airport, TN 55 61 51 72 51 / 40 40 10 0 0 Oak Ridge, TN 55 63 50 72 51 / 40 30 10 0 0 Tri Cities Airport, TN 54 60 49 68 47 / 80 80 40 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 6, 2:54 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Morristown TN 254 PM EDT Fri May 6 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 254 PM EDT Fri May 6 2022 /154 PM CDT Fri May 6 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A threat of severe storms will continue across the entire area for the remainder of the afternoon. Damaging winds and large hail are the main threats. Isolated tornadoes are also possible. The severe threat is expected to diminish between 6 and 9 pm EDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will continue to be needed through this afternoon.
In the hours before
Local storm report, May 6, 4:36 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 2 N ALCOA 35.82N 83.98W
05/06/2022 M64 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
&&Local storm report, May 6, 4:40 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/06/2022 BLOUNT TN LAW ENFORCEMENT
MULTIPLE TREES AND POWER LINES DOWN IN AND
AROUND THE CITY OF MARYVILLE.
&&Local storm report, May 6, 4:43 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/06/2022 LOUDON TN BROADCAST MEDIA
TREES DOWN. SHED DESTROYED.
&&Local storm report, May 6, 4:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG FARRAGUT 35.87N 84.18W
05/06/2022 KNOX TN LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND POWER LINES
DOWN WEST OF KNOXVILLE.
&&Local storm report, May 6, 4:55 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND GST 2 N ALCOA 35.82N 83.98W
05/06/2022 M64 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
0425 PM TSTM WND DMG FARRAGUT 35.87N 84.18W
05/06/2022 KNOX TN LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES AND POWER LINES
DOWN WEST OF KNOXVILLE.
0425 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
05/06/2022 BLOUNT TN LAW ENFORCEMENT
MULTIPLE TREES AND POWER LINES DOWN IN AND
AROUND THE CITY OF MARYVILLE.
0410 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
05/06/2022 LOUDON TN BROADCAST MEDIA
TREES DOWN. SHED DESTROYED.
0410 PM TSTM WND DMG 2 SSW LENOIR CITY 35.78N 84.28W
05/06/2022 LOUDON TN AMATEUR RADIO
TREES DOWN. BROWDER HOLLOW RD AND LOUDON
RIDGE RD AND 1.25 MIL SOUTH OF LOUDON RIDGE
RD/ OLD HWY 95.HARRISON RD.
0353 PM TSTM WND GST 4 SE CHATTANOOGA 35.03N 85.20W
05/06/2022 M61 MPH HAMILTON TN ASOS
ASOS STATION KCHA CHATTANOOGA AIRPORT.
0350 PM TSTM WND DMG HILLSVIEW 35.39N 84.80W
05/06/2022 MCMINN TN LAW ENFORCEMENT
TREES DOWN.
0350 PM HAIL HILLSVIEW 35.39N 84.80W
05/06/2022 E1.00 INCH MCMINN TN LAW ENFORCEMENT
0345 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
05/06/2022 HAMILTON TN LAW ENFORCEMENT
REPORTS OF TREES AND POWER LINES DOWN ACROSS
THE CITY.
0333 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
05/06/2022 HAMILTON TN EMERGENCY MNGR
TREE DOWN ON VEHICLE EAST 8TH STREET NEAR
DOUGLAS STREET.
0330 PM HAIL 2 W TALBOTT 36.16N 83.45W
05/06/2022 E1.25 INCH HAMBLEN TN NWS EMPLOYEE
0310 PM TSTM WND DMG EVENSVILLE 35.56N 84.96W
05/06/2022 RHEA TN LAW ENFORCEMENT
TREES DOWN.
0250 PM HAIL TREADWAY 36.42N 83.23W
05/06/2022 M1.00 INCH HANCOCK TN TRAINED SPOTTER
0250 PM TSTM WND GST TREADWAY 36.42N 83.23W
05/06/2022 M70 MPH HANCOCK TN TRAINED SPOTTER
RECORDED ON HOME WEATHER STATION.
0242 PM TSTM WND DMG 3 W KNOXVILLE 35.98N 84.00W
05/06/2022 KNOX TN BROADCAST MEDIA
LARGE TREE DOWN IN VICTOR ASHE PARK.
0220 PM HAIL ANDREWS 35.20N 83.82W
05/06/2022 M1.25 INCH CHEROKEE NC TRAINED SPOTTER
0215 PM TSTM WND DMG RUTLEDGE 36.28N 83.52W
05/06/2022 GRAINGER TN LAW ENFORCEMENT
FEW TREES DOWN.
0210 PM TSTM WND DMG KODAK 35.97N 83.63W
05/06/2022 SEVIER TN LAW ENFORCEMENT
FEW TREES DOWN.
0138 PM HAIL MARYVILLE 35.75N 83.97W
05/06/2022 E0.88 INCH BLOUNT TN BROADCAST MEDIA
0130 PM HAIL MARYVILLE 35.76N 83.97W
05/06/2022 M1.00 INCH BLOUNT TN LAW ENFORCEMENT
0130 PM TSTM WND DMG 1 N MARYVILLE 35.76N 83.97W
05/06/2022 BLOUNT TN LAW ENFORCEMENT
MULTIPLE TREES DOWN.
0130 PM TSTM WND DMG MARYVILLE 35.76N 83.97W
05/06/2022 BLOUNT TN AMATEUR RADIO
LARGE TREE DOWN.
0125 PM TSTM WND DMG KNOXVILLE 35.98N 83.95W
05/06/2022 KNOX TN AMATEUR RADIO
BEVERLEY ROAD/ANDERSON ROAD IN N. KNOXVILLE,
TREE DOWN, 3 DIAMETER TOTAL, MULTI TRUNK,
BEVERLY ROAD PARTIALLY BLOCKED.
&&Local storm report, May 6, 5:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT FRI MAY 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 2 NNW PIGEON FORGE 35.82N 83.58W
05/06/2022 SEVIER TN EMERGENCY MNGR
TREES AND POWER LINES DOWN BETWEEN PIGEON
FORGE AND SEVIERVILLE.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:07 PM EDT | Areal Flood Advisory | MRX | Lee | 5 hr |
| May 6, 3:08 PM EDT | Special Weather Statement | MRX | Scott | 52 min |
| May 6, 3:16 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 20 min |
| May 6, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 44 min |
| May 6, 4:36 PM EDT | Tornado Warning | MRX | Washington, City of Bristol | 39 min |
| May 6, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 34 min |
| May 6, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 37 min |
| May 6, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 48 min |
| May 6, 5:29 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 3 hr |
| May 6, 5:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott | 49 min |
| May 6, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Bristol and 1 more | 46 min |
| May 6, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 46 min |
| May 6, 6:56 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 34 min |
Nearby
Tornado Warnings in Virginia, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.